Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 36, NWS Wilmington, NC

April 28, 2000Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 28, 2000, 2:54 PM EDT for Columbus County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 28, 2000, 2:54 PM EDT (18:54 UTC)
Expired
Apr 28, 2000, 3:30 PM EDT
In force
36 min
Issued by
NWS Wilmington, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 281855
SVRILM
NCC047-281930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT FRI APR 28 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES WEST
  OF NAKINA...OR ABOUT 10 MILES EAST OF TABOR CITY...MOVING NORTHEAST
  AT 15 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR
  OLD DOCK AT 310 PM EDT
  LAKE WACCAMAW AT 325 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3427 7895 3404 7874 3419 7848 3435 7847

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:50 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 28, 1:50 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
150 PM EDT FRI APR 28 2000

CONDITIONS SET UP FOR GOOD SHOT AT TRW THROUGH THIS EVE. UPR LO
DRIFTING ACROSS NWRN SC/SWRN NC TO PUSH E OVER THE CWFA LATER
INCREASING LIFT. LFQ OF H3 JET IN FAVORABLE POSITION TO FURTHER
ENHANCE CONVERGENCE. APPROACHING COLD POOL ALOFT & SLIGHT WARMING
FROM NEARBY BINOVC WILL ALLOW FURTHER DESTABILIZATION OF ALREADY
SLIGHTLY UNSTABLE AIRMASS (MAPS SOUNDINGS SHOW -2/-3 LI). CAPES
AT OR APPROACHING 1000J/KG. GOOD LO-LVL WIND FIELDS (KLTX VWP SHOWS
40KT AT 5K) W/ MAINLY UNIDIRECTIONAL FLOW. WET BULB ZEROES UNDER
9K FT. LARGE HAIL LOOKS TO BE THE PRIMARY THREAT. KLTX 88D SHOWS SCT
RW/TRW ALREADY POPPING UP OVER MUCH OF AREA. WILL CARRY HI CHC/LIKELY
POPS IN AN EVE PERIOD W/ A DECREASING OVRNGT TREND.

UPR FLOW ON THE PROGRESSIVE SIDE THIS PERIOD AS UPR RIDGE SLIDES E
IN RESPONSE TO DEEPENING TROF OUT W. TROF LAGS BEHIND PASSING UPR
LO...NOT MOVING OFF CST TIL SAT NGT. NEXT DECENT VORT PASSES S OF
AREA LATE TNGT W/ CHANNELED VORT MOVING OVRHD LATE SAT. COLDEST AIR
ALOFT (-22 H5 TEMP) & WEAK OMEGA W/ VORT WILL HELP KICK OFF A FEW
RW/TRW TMRW & WILL CARRY A SMALL POP. MOISTURE DECREASES SAT NGT/SUN
AS HI PRES BEGINS TO BUILD IN IN EARNEST. ALL TEMP GUIDANCE IN GOOD
AGREEMENT & WILL FOLLOW.

EFP: SFC HI PRES MOVES OUT ON MON THEN CDFNT PASSES TUE. WILL
INCLUDE POPS THEN. HI PRES MOVES BACK IN WED.

CWF: OCCASIONAL COASTAL REPORTS SHOWING WINDS AOA 20KT. MOST PLACES
15-20KT. NOT A GREAT DEAL OF PRES GRAD AROUND THE SFC LO OR
ADJOINING CDFNT. NOT MUCH CAA W/ THIS SYSTEM EITHER. GUIDANCE KEEPS
WINDS BELOW CRITERIA THRU THE PERIOD. WINDS SHIFT TO NW AFT FROPA
TNGT THEN FLOP BETWEEN N AND NW STARTING TMRW AFTN W/ HI PRES
APPROACHING.

PRELIMINARY CCF...
ILM BU 051/069 050/076 052 630
FLO BU 052/072 048/080 049 520
MYR BU 053/069 052/075 052 620

.ILM...NONE.

LGE

In the hours before

Special weather statement, Apr 28, 12:40 PM EDT, 2 hours 14 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-290000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1240 PM EDT FRI APR 28 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH THIS EVENING.

HAZARDOUS WEATHER...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE
AFTERNOON. THE PRIMARY THREAT IS LARGE HAIL.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...
A LOW WILL PASS ACROSS THE AREA THIS AFTERNOON. ATMOSPHERIC
CONDITIONS DURING ITS PASSAGE WILL BECOME CONDUCIVE FOR POSSIBLE
SEVERE THUNDERSTORM ACTIVITY.

THE LOW WILL MOVE NORTHEAST OF THE REGION* THIS EVENING...
DIMINISHING THE THREAT FOR SEVERE ACTIVITY.

SRP
Local storm report, Apr 28, 2:09 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
209 PM EDT FRI APR 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    BURGAW                    NC   WIND DAMAGE
04/28/00   PENDER                         EM REPORTED TREES DOWNED
                                          AND ROOF DAMAGE ON NORTH
                                          SIDE OF TOWN

TM
Local storm report, Apr 28, 2:29 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
229 PM EDT FRI APR 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 PM    7S FAIRMONT               NC   1.75 INCH HAIL
04/28/00   ROBESON                       DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:17 PM EDTSevere Thunderstorm WarningILMRobeson43 min
Apr 28, 3:05 PM EDTSevere Thunderstorm WarningILMBladen55 min
Apr 28, 3:37 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus38 min
Apr 28, 3:58 PM EDTSevere Thunderstorm WarningILMPender62 min
Apr 28, 3:59 PM EDTSevere Thunderstorm WarningILMBrunswick46 min
Apr 28, 4:03 PM EDTSevere Thunderstorm WarningILMBladen27 min
Apr 28, 4:14 PM EDTSevere Thunderstorm WarningILMNew Hanover46 min
Apr 28, 4:52 PM EDTSevere Thunderstorm WarningILMRobeson38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.